Winter Weather, Albemarle / Charlotttesville
- When
- January 3, 5:00 AM EST to 3:00 PM EST
- Where
- Albemarle / Charlotttesville forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Low pressure tracked across extreme southeast Virginia during the morning of the 3rd. This storm brought light to moderate snowfall to the Central Piedmont and Fredericksburg areas between 5 AM and 3 PM.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure tracked across extreme southeast Virginia during the morning of the 3rd. This storm brought light to moderate snowfall to the Central Piedmont and Fredericksburg areas between 5 AM and 3 PM. Because the ground was very cold, the snow stuck to area roads and caused hazardous driving conditions during the morning commute. In Albemarle County, between 1 and 2 inches of snowfall was reported. A 73-year-old man was killed when his pickup truck fish-tailed then hit an embankment and overturned into a ditch on Red Hill Road. A seven-car pileup was reported around 8 AM near the intersection of Hydraulic Road and Route 250 in Charlottesville. In Orange and Stafford Counties, an inch of snow caused slippery roads and delayed school openings. In Spotsylvania and King George Counties, snowfall totals ranged from 3 to 5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 3, 4:15 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 415 AM EST THU JAN 3 2002 AT 09Z...-SN REACHING INTO FAR S PORTION OF CWA...FIRST REPORT AT NHK AT AROUND 3 AM. RADAR COMPOSITE SHOWS SHARP N EDGE TO PRECIP SHIELD WHICH HAS ONLY PUSHED N 1 COUNTY PAST 4 HOURS. SIG GRADIENT OF PRECIP WITH MODERATE TO HEAVY SNOW FALLING AS CLOSE AS RICHMOND. RADAR TREND SHOWS PRECIP SHIELD BEGINNING TO PIVOT FROM W TO E CONFIGURATION TO NE TO SW AS EXPECTED. CHO AREA ON W EDGE OF PRECIP AND SHUD REMAIN THERE SINCE PRECIP SHIELD APPEARS TO HAVE MADE IT AS FAR N AS IT WILL THERE. BASED ON CURRENT OBS/RADAR EXPECT N EXTENT OF -SN TO ONLY PUSH A COUNTY FARTHER N OVER S MD AREA DURING NEXT FEW HOURS. MODELS AGREE THAT AFTER PRECIP FINISHES PIVOTING THAT IT WILL PUSH TO DELMARVA THIS AFT. THAT WILL END PRECIP OVER CWA FROM W TO E. QPF HIGHEST ON AVN MODEL WITH UP TO .20 INCHES CLIPPING FAR S ST MARYS CO AND .10 INCH LINE CLIPPING KING GEORGE ...CHARLES AND CALVERT CO. ETA ONLY HAS .10 LINE TOUCHING S ST MARYS CO. ETA MODEL WOULD KEEP ANY PRECIP FROM REACHING DOWNTOWN D.C. AND BALT. AVN WOULD HAVE FLURRIES THERE. HPC THINKS AVN HANDLING SYSTEM BEST SO WILL KEEP MENTION OF LIGHT SNOW OR FLURRIES FROM A LINE FROM CHO TO D.C TO BALT. NO PRECIP EXPECTED NW OF THIS LINE. OVER ST. MARYS CO...IF AVN VERIFIES S PORTION OF COUNTY COULD SEE UP TO 3 INCHES SO WILL HAVE ADVISORY UP THERE. WILL WORD BUFFER ZONE BETWEEN ST. MARYS CO AND AFORMENTIONED LINE IN AN INCH OR LESS ACCUM. NEXT WINTER WX THREAT FOR MID ATLANTIC REGION SUN THRU EARLY MON. LOW PRES FCST BY CANADIAN AND EUROPEAN TO PASS EITHER DIRECTLY OVER OR JUST EAST OF D.C....CHO AND BALT LINE. INTERESTING CHANGE IN MRF/AVN LATEST RUN...IT PUSHES LOW OFFSHORE JUST LIKE TODAYS LOW. THIS MODEL IS AN OUTLIER FOR NOW. WILL NEED TO WATCH TRENDS NEXT FEW DAYS TO SEE WHERE MODELS CONVERGE. FOR NOW WILL HAVE MENTION OF SNOW AND RAIN IN CWA SUN. .LWX... DC...NONE. MD...WINTER WEATHER ADVISORY FOR THURSDAY FOR ZONE MDZ017. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADV TIDAL POTOMAC FROM COBB IS. TO SMITH PT AND CHES BAY FROM N BEACH TO SMITH PT. MMARGRAF
DCZ001-MDZ009>011-013-014-016>018-VAZ036>042-050>057-030930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 450 AM EST THU JAN 3 2002 ...A WINTER STORM WILL CLIP THE SOUTHERN MARYLAND PENNINSULA AND THE FREDERICKSBURG AREA TODAY... THE FIRST SIGNIFICANT WINTER STORM OF THE SEASON WILL TRACK ACROSS SOUTHEAST VIRGINIA AND THE DELMARVA PENNINSULA TODAY. THE NORTHWESTERN EDGE OF PRECIPITATION ASSOCIATED WITH THIS STORM WILL REACH AS FAR WEST AS A LINE FROM CHARLOTTESVILLE TO WASHINGTON D.C. TO BALTIMORE. FLURRIES OR BRIEF PERIODS OF LIGHT SNOW ARE POSSIBLE THROUGH MID AFTERNOON IN THIS AREA...BUT LITTLE IF ANY ACCUMULATION IS EXPECTED. SOUTHEAST OF THIS LINE IN AREAS SUCH AS FREDERICKSBURG AND THE SOUTHERN MARYLAND PENNINSULA...AN INCH OF SNOW MAY ACCUMULATE TODAY. IN ST. MARYS COUNTY...WHICH IS CLOSEST TO THE PATH OF THE STORM...BETWEEN ONE AND THREE INCHES OF SNOW IS POSSIBLE BY MID AFTERNOON...WITH THE HEAVIEST AMOUNTS EXPECTED NEAR POINT LOOKOUT. THIS STORM WILL PUSH OFF THE DELMARVA COAST THIS AFTERNOON WHICH WILL BRING A RAPID END TO THE SNOWFALL. CLEARING SKIES ARE EXPECTED TONIGHT AS HIGH PRESSURE BUILDS INTO THE REGION. THE NEXT STORM SYSTEM CAPABLE OF PRODUCING A WINTRY MIX WILL MOVE THROUGH THE MID ATLANTIC AREA ON SUNDAY. MMARGRAF
The national radar mosaic for the moment the first event began.
3 winter weather, 2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, January 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5276452, 5276453, 5276454, 5276455, 5276456.